Mississippi, 2017Damaging Wind in Mississippi, September 19, 2017
September 19, 2017 · NWS JAN · 1 event in 1 county or zone
Above normal temperatures for mid-September, along with ample moisture in place over the region, brought afternoon showers and storms to the region. Some of these storms had gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal temperatures for mid-September, along with ample moisture in place over the region, brought afternoon showers and storms to the region. Some of these storms had gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 19, 2:06 PM CST, 30 minutes earlier.
Area forecast discussion, Sep 19, 2:06 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
306 PM CDT Tue Sep 19 2017
.DISCUSSION...
Tonight through Wednesday...
Latest RAP satellite imagery showed shortwave passing through the
region. This combined with some cooling aloft and low level moisture
had triggered scattered showers and some thunderstorms across the
region. With 6-7c lapse rates we may see a few strong storms with
some gusty winds for the remainder of the afternoon. Expect the
shortwave to exit the region by early this evening. For early this
evening the last of the showers will end across the east and
southeast. For later tonight expecting another round of patchy
fog prior to dawn which will lift by 14z. Another shortwave will
approach from the west on Wednesday. Return flow ahead of this
feature will trigger isolated to scattered showers and thunderstorms
mainly during the afternoon. Once again midlevel lapse rates will be
from 6-7C with weak flow. This could bring a few strong storms with
some gusty winds during the afternoon.
As far as temperatures are concern readings will continue to be
above normal. Lows will be in the upper 60s to lower 70s. Highs will
be in the lower 90s. Heat indices will range from the middle 90s to
around 100./17/
Wednesday night through Tuesday...
A warm summer like pattern will persist through the long term period
with isolated to scattered diurnally driven afternoon showers and
thunderstorms possible through at least this weekend. The period
will start off with Jose forecast to be a tropical storm off the New
England Coast, Hurricane Maria just to the northwest of Puerto Rico
while ridging remains centered over the mid Mississippi River
valley into the Midwest. A strong digging longwave trough over the
western CONUS will help to amplify the ridging going into the
weekend, which could lead to some degree of increased heat stress
across the Delta. However, a weakness/upper level low is progged
to retrograde beneath the ridge into the northern Gulf/ArkLaMiss,
which would in turn keep lower heights over the CWA and help to
keep heat issues in check. With that being said, max heat index
values look to top out in the 100-103 degree range in a few
locations which isn't enough to warrant mention in the
HWO/graphics at this time. In terms of rain chances, isolated to
scattered afternoon showers and storms can be expected through at
least this weekend before drier air wedges in from the east by
late weekend/early next work week. Widespread severe weather is
not expected but a few strong storms with isolated gusty winds
cannot be ruled out primarily early in the period. Going into the
early portion of next week, the ridging should break down as the
longwave trough lifts through the Midwest and brings a cold front
and a more fall like airmass towards the ArkLaMiss. /TW/
&&
.AVIATION...
18Z TAF discussion:
Expect the best chance of tsra coverage to be in the GTR/MEI/HBG
area through this afternoon which will cause brief periods of ifr
ceilings and visibilities. Another round of patchy fog can be
expected for late tonight into early Wednesday. /17/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 71 91 71 91 / 11 32 8 30
Meridian 70 91 70 90 / 16 35 10 31
Vicksburg 72 90 71 91 / 7 26 7 28
Hattiesburg 70 90 70 90 / 16 42 21 38
Natchez 72 90 71 90 / 13 28 8 31
Greenville 72 92 71 92 / 6 21 8 23
Greenwood 72 91 71 92 / 7 27 9 24
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
TW/17
Hazardous weather outlook, Sep 19, 1:10 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
210 PM CDT Tue Sep 19 2017
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
210 PM CDT Tue Sep 19 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Wednesday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
21
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Tropical page...
www.weather.gov/jan/tropical
National Hurricane Center Home Page...
www.nhc.noaa.gov/
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
Thunderstorm Wind, Forrest
- When
- September 19, 2:36 PM CST
- Where
- Forrest County, 2.52 mi SSW of Macedonia
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.346, -89.195
Outdoor home security camera captured video of a pine tree branch being snapped by straight line winds in association with a microburst. Other trees were reported down in the subdivision as well. This occurred in the Trailwood subdivision in Petal.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 19 to 20, 2017$4.4 million · EF1 · 36 events
- Hail and Damaging Winds in North Dakota, September 19, 2017$595,000 · 2.5 in hail · 8 events
- Tornado in Oregon, September 19, 2017$240,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in Minnesota, September 19, 2017$57,000 · EF1 · 11 events
- Tornado and Hail in North Dakota, September 19, 2017$33,000 · EF1 · 10 events
- Tornadoes and Flood in South Dakota, September 19 to 20, 2017EF1 · 22 events
- Lightning Strike in Indiana, September 19, 2017$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 19, 2017$44,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, September 19, 2017$25,000 · 1.5 in hail · 15 events
- High Wind in Wyoming, September 19, 201760 kt wind · 9 events
- Hail and Damaging Winds in Texas, September 19, 2017$12,000 · 56 kt wind · 5 events
- Coastal Flood in New Jersey, September 19 to 20, 20177 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715386.